Free Assessment for a Birth Control Subscription. Start Free Visit

Can The Birth Control Pill Cause Vaginal Discharge?

Kristin Hall

Medically reviewed by Kristin Hall, FNP

Written by Our Editorial Team

Last updated 10/19/2020

Used by over 10 million women in the US and over 150 million women ages 15 to 49 worldwide, the birth control pill is one of the most common forms of hormonal contraception available.

Like the patch, the IUD and other forms of hormonal contraception, the pill is a generally safe, effective way to stop yourself from becoming pregnant. Despite this, it still has several common side effects that can appear after you start using it. 

One of the potential side effects of the pill is an increase in vaginal discharge. If you have just started using the pill, you might notice an increase in white, mucus-like discharge from your vagina, especially during the first few months.

Most of the time, an increase in vaginal discharge from the pill isn’t something for you to worry about. Below, we’ve explained why vaginal discharge can occur after you start taking the pill, as well as what you can do to reduce it.

Why Does the Pill Cause Vaginal Discharge?

The birth control pill comes in two different forms. The first is the combined birth control pill, or combined oral contraceptive. This type of pill uses a combination of a synthetic estrogen called ethinyl estradiol and a progestin hormone to prevent pregnancy.

Used daily, these hormones stop you from ovulating, significantly reducing the risk of any sperm coming into contact with an egg and causing pregnancy. The hormones in the combined pill also work to thicken your cervical mucus, creating a physical barrier that blocks sperm. 

The combined birth control pill is very common. It’s widely used not only to block pregnancy, but also to treat acne and help alleviate period symptoms. 

The second type of birth control pill is the progestin-only pill, or “mini-pill.” This type of pill only contains a progestin hormone and does not contain any ethinyl estradiol. 

Normally, your vagina starts to secrete more cervical fluid as you approach your period. This is mostly caused by an increase in your estrogen levels. As your body produces more estrogen in the days leading up to your period, your vagina secretes more cervical fluid.

When you start taking the combined birth control pill, the ethinyl estradiol can cause your body to react as if you were about to start your period. 

If you’re sensitive to estrogen, the ethinyl estradiol in the combined pill can cause your vagina to secrete more cervical fluid, even if you’re not approaching your period. This can lead to a higher level of vaginal discharge after you start using the pill. 

Your vagina typically produces cervical fluid consistently, meaning you’ll usually have a steady amount of discharge throughout the day. The estrogen in the pill can also cause an increase in arousal fluid, meaning you might also notice extra fluid before and during sex.  

Vaginal discharge from the birth control pill can be consistent, or it can come and go. It’s normal to experience some fluctuations in vaginal discharge throughout your cycle even after you start using hormonal birth control.

birth control pills

access to birth control shouldn’t feel like an obstacle course.

Is Vaginal Discharge From the Pill Dangerous? 

Most of the time, any vaginal discharge caused by the pill is completely harmless. The vaginal discharge caused by the pill is a result of an increase in your production of cervical fluid, not a sign of any sexually transmitted infection or other health issues.

For many women, the extra vaginal wetness caused by the pill may be beneficial as it’s common for many women to experience vaginal dryness and discomfort during sex. More — and more viscous — cervical fluid means more lubricant.

If your vaginal discharge isn’t itchy, uncomfortable or irritating, and it doesn’t have an unusual odor, it’s most likely just a harmless side effect of the birth control pill. 

If your vaginal discharge is painful, smelly or causes any kind of discomfort, it’s best to talk to your healthcare provider. This kind of discharge is not typically associated with the pill and could be caused by a bacterial or fungal infection. 

How to Treat Vaginal Discharge From the Pill

There are several ways to treat vaginal discharge from the birth control pill, ranging from waiting it out to switching to another form of birth control.

Wait for It to Stop Naturally

When you start taking the pill, your hormone levels can shoot upwards, making side effects like extra cervical fluid more common and severe. 

Most of the time, your body will gradually adjust to the increased levels of ethinyl estradiol and progestin hormones caused by the pill. Over the course of a few months, it’s normal for general side effects to subside. 

Depending on your sensitivity to estrogen, it may take several months, even up to one year before your body gets fully accustomed to the pill. However if you are experiencing side effects, you need to discuss them with your healthcare provider to learn about your available options. 

Switch to Another Form of Birth Control

If you have persistent vaginal discharge after starting the pill, or if you have a large amount of vaginal discharge that’s causing discomfort or annoyance, it’s best to talk to your healthcare provider about switching to another form of birth control.

Sometimes, switching from a combined birth control pill to a progestin-only pill is enough to get any increase in vaginal discharge under control.

Other forms of birth control, such as the IUD, Depo-Provera® injection, don’t use estrogen, meaning they’re less likely to trigger an increase in cervical fluid than the combined pill.

Seek Treatment for an Infection

If you have smelly, itchy or otherwise uncomfortable vaginal discharge after starting the pill, it’s best to talk to your healthcare provider.. These are common signs of a fungal or bacterial infection that might need to be treated using medication. 

It’s important to remember that the birth control pill does not provide any protection from STIs and other infections. If your partner has a sexually transmitted infection or a yeast infection, it’s possible for it to spread to your vagina through sex, even if you use the birth control pill.

It’s also possible for infections such as bacterial vaginosis (BV) to cause an increase in vaginal discharge. While BV doesn’t spread through sex, being sexually active can increase your risk of developing a BV infection.

Luckily, most common vaginal infections are easy to treat using over-the-counter or prescription medication. As always, if you’re concerned about a potential infection, the best option is not to engage in sexual activity and to talk to your healthcare provider for further diagnosis and treatment. 

For optimal protection, it’s always best to use a barrier-based method of contraception such as condoms along with the birth control pill.

Learn More About Birth Control Side Effects

Vaginal discharge is a potential side effect of the birth control pill. Like most side effects of birth control, it’s easy to treat, with most cases of vaginal discharge either resolving on their own with time or responding well to medication and other treatments.

Want to learn more about the potential side effects of birth control? Our guide to common and uncommon birth control side effects goes into detail on the side effects of the pill, from normal side effects to potentially serious interactions you need to be aware of. 

This article is for informational purposes only and does not constitute medical advice. The information contained herein is not a substitute for and should never be relied upon for professional medical advice. Always talk to your doctor about the risks and benefits of any treatment.

📫 Get updates from hims

Insider tips, early access and more.